Intravitreal bevacizumab treatment of radiation maculopathy due to brachytherapy in choroidal melanoma

Authors


Focke Ziemssen MD
University Eye Hospital Tübingen
Schleichstrasse 12
72076 Tübingen
Germany
Tel: + 49 7071 29 84828
Fax: + 49 7071 29 5143
Email: Focke.Ziemssen@med.uni-tuebingen.de

Editor,

A58-year-old man presented with a loss of visual acuity (VA) to 20/100 in the left eye. His ocular history included brachytherapy with ruthenium plaque for choroidal melanoma 15 months previously. Ophthalmoscopy revealed multiple intraretinal haemorrhages, peripapillary cotton wool spots and macular oedema. The tumour was located in the superonasal periphery. Fluorescein angiography revealed a cystoid macular oedema. Optical coherence tomography (OCT) demonstrated extensive submacular fluid and a central retinal thickness of 335 µm (Fig. 1). The ocular findings were consistent with radiation-related maculopathy. Visual acuity and ophthalmoscopy in the right eye were unremarkable. After all possible therapy alternatives had been discussed, an intravitreal off-label bevacizumab injection was recommended. The patient was fully informed about the experimental nature of the treatment and signed an informed consent. The intravitreal dosage of bevacizumab was 1.25 mg.

Figure 1.

 (A) Fundus photograph shows hard exudates in the nasal macula. (B) Late-phase fluorescein angiography reveals macular oedema. (C) Optical coherence tomography shows intraretinal cysts and subretinal fluid.

On post-injection day 3, OCT showed extensive reduction in the submacular fluid and residual swelling of the macula to 267 µm. An OCT performed 1 month after the injection demonstrated a further decrease in central retinal thickness to 243 µm (Fig. 2). Visual acuity increased to 20/40. Longer follow-up was not possible because of the patient's poor general condition. He died from liver metastases 2 months later.

Figure 2.

 (A) Fundus photograph 1 month after bevacizumab treatment. (B) Late-phase fluorescein angiography shows disappearance of the macular oedema. (C) Optical coherence tomography shows the resolution of subretinal fluid and restoration of central retinal thickness.

Radiation retinopathy is the limiting factor for visual prognosis following brachytherapy in choroidal melanoma. In > 50% of patients, the radiation results in VA < 20/200 within a 5-year follow-up (Gunduz et al. 1999). Treatment options for radiation-induced macular oedema after brachytherapy include laser photocoagulation, photodynamic therapy and intravitreal triamcinolone acetonide (Shields et al. 2005). Radiation retinopathy is associated with varying amounts of retinal ischaemia and, consequently, increased concentrations of vascular endothelial growth factor (VEGF). It is therefore reasonable, to assume that radiation retinopathy may respond to anti-VEGF therapy, similarly to other ischaemic ocular pathologies such as retinal vein occlusions (Spandau et al. 2006).

The present report confirmed that cystoid oedema responds well to anti-VEGF therapy – at least in the short-term. By reducing the central exudation, intravitreal bevacizumab can ameliorate the decline in VA caused by radiation maculopathy. The advantages of bevacizumab over intravitreal triamcinolone acetonide are the lack of increase in intraocular pressure and absence of cataract formation. However, as physiological levels of VEGF might be necessary or beneficial for the homeostasis of the retina – especially in ischaemic diseases − total blockade of all VEGF isoforms should be carefully considered.

When administered in the presence of a residual tumour after radiation, as well as inhibiting VEGF, intravitreal bevacizumab may also inhibit proliferating melanoma cells (Missotten et al. 2006; Tas et al. 2006). Further experience with longer follow-up will establish the role of intravitreal bevacizumab in the treatment of radiation-related macular oedema and assess whether its anti-exudative effect is lasting.

Ancillary